Has anyone taken Topamax, and what were some of the side effects? They are thinking of changing me because I have gained so much weight on Lithium, and also Lithium is giving me tremors really bad. But i have heard that topamax causes tremors and your eyes to be really blurry... is that true... please give me any info if you have any thanks
I am on 100 mg of Topamax w/my med combo and it might increase as it looks as though my Lithium will be discontinued next week. Maybe...I have only had one side effect from the Topamax-tingling and an added bonus to the med is the weight loss-lost close to 70 lbs on it!
I've been on Topamax since about February and really like it. It has stabilized my moods quite well. Still have a few break throughs, but all in all am doing well. I also gained alot of weight on a drug, but mine was Depakote. I was so glad to get off of it and start the Topamax. I was supposed to also take Lamictal with it but had a bad reaction to it.
As far as side effects---the only negative side effect i got was an intermittent tingling in my fingers and it was only when I first started the Topamax and also when the dosage was increased. It just lasted for a day or two. It wasn't really negative really, I kind of liked it in a wierd kind of way, but then I'm kind of odd. LOL. I didn't have any trouble with eyesight or cognitive problems or anything else. Positive side effect is the weight loss, 20 lbs so far....yippee! Gained 45 on the Depakote. Seems to have leveled off though.
Hope this helps!
Those who dream by day are cognizant of many things which escape those who dream only by night
Last edited by Lil' Angel Eyes; 08-06-2005 at 10:46 PM.
Hello ~ I have taken Topamax , but only for 5 days about 3 weeks ago. ( to try and control my binge eating at times) I did end up going off the med. due to a uti which I thought was kidney failure or something. ( I am paranoid) The only side effect I experienced was extreme sleepiness the next ( zombie) But after the first dose it no longer happened. Also I am starting to take it agian tonight (one more chance) . My advice is drink alot of water!! Good luck. Kittyy
I am on my 2nd go around on Topamax. I started out on it and then the Dr added Wellbruitrin and then stopped them both. Then he changed me to Adderall and now has added Topamax to my Adderrall.
The first time I was on the Topamax it was awesome for changing my taste so I would not drink soft drinks. I somehow cannot stop with my own will power. I was always thirsty for water. And I did have a little tingle. Then I got mean. So he changed my meds. Now I am back on it. I am feeling thirsty again and the soft drinks have already lost appeal. I am however feeling very tired at the mid part of the day. Dr told me if I start to feel the tingle or get on the mean side to take potassium and it will take care of that. I did feel like a truck hit me a few days and it has gotten better. I have been on the 25mg about a week. Dr moves me up an additional 25mg per week. From what I am reading that sounds to be too fast. Maybe I will slow that down some... Luck to us all!!!
I'm sooo glad I found this post! My rx for Topamax is still sitting at the pharmacy, waiting to be picked up. I am supposed to started 25 mg. one in the morning and one at night, and I am willing to try it again bc my rapid cycling bipolar, migraine headaches, and night eating really need moderating and my doctor wants me to get back on it. Last time I tried only 25 mg and felt cognitively slow, but that really can't be, i was only on it a short time and it was not high enough.
I just got married and my rapid depressive/manic episodes are really causing stress in our relationship, so I am willing to add it again, along with my wellbutrin. I have had nightmare weight gain with other mood stabilizers, so this one is the one for sure, to keep me where I am at, I work hard on my body so I don't like taking meds, which does hurt me and my new husband.
So, looks like first thing tomorrow morning I will pick it up and try it again!!
Hi everyone, Just popped in here by a weird occurence. I am normally on the Fibromyalgia board but I also have Chronic Myofasial Pain Syndrome, and I was dignosed with Bipolar2 when I was 16. I was off all my meds for about 8 months because i had no insurance and I went to the doc the other day (a new doctor because I moved) and I asked him to put me back on Prozac and Lamictol like I was on before and he said he would like me to try Topamax instead of the Lamictol because it will help with my migraines too. O.k. so I fill the perscription and I'm reading the side effects etc. and it all seems pretty normal except the Kidney stone part. I already have kidney stones so this made me sceptical. I decided to take it anyway and here's what happened...... (mind you I've never taken this before and the doctor perscribed 200mg twice a day) I take 200mg at 9:00pm by 10:13 I am wide awake because it hits me like a ton of bricks! I could feel my brain and internal organs shaking inside of me though my external body was not moving except for a quiver in my lip. I got a loud whistling noise in my head, and as I stare at the clock trying to talk myself out of dying or passing out, the room around the clock starts waving up and down, then I started hearing the tick, tick, tick you hear before you pass out and that was it, I must have gone unconcious. I woke up to my alarm the next day at 8:00 and I got out of bed, all the same symptoms there and I was so dizzy I could barely walk, I was by myself at home. I called the doctor and did not get a return phone call until 5:45pm, in the meantime I called the pharmacist and he said it could take 24 hours to clear and not to take it again, and to call the doctor DUH! Now today, 4 days later, I am still getting off and on dizzy spells, and pop tastes like crap. All this from one dose, why???
What is in this med that makes pop taste bad??? I'm dying without my Pepsi! Will this taste ever come back? Sorry I had to vent, but I thought you should know. It sounds like he gave me waaaaaaaaaaaayyyyyyy too high of a dose so here's a good example of why you don't want to take too much too fast. I'm just sorry I didn't read this thread before I took this med to get a clue on the dosages etc. Nice to meet all of you
PS. Still haven't talked to the doc. Talked to the nurse at 5:45pm that night and she said stop taking it and he will call you in a perscription for Lamictol on Monday, that was it.......
I know absolutely nothing about the use of Topamax for the treatment of bipolar disorder, but my grandfather takes it for an early Parkinson's tremor that he's had in his hands for over 20 years. If one of the side effects is tremor when the medicine was initially created to cure tremor, that's really screwed up! I hope the medicine helps you! God bless! (Oh, just did some research on it, and it seems that a lot of mood stabilizers, including Depakote, are used for the treatment of tremor- I guess this is because they were originally designed to fight epilepsy. I wonder why they work so well for bipolar disorder? Gonna have to research that next! )
"Not everything that steps out of line, and thus 'abnormal,' must necessarily be 'inferior.'"
Last edited by GatsbyLuvr1920; 08-22-2005 at 11:07 PM.
I am glad to have found this thread. I am new to the board and am always trying to find info on Topamax. I take 200 mg/day. I have lost 18lbs since June when I started taking it. The side effects that I have experienced on Topamax have been the weird taste with anything that is carbonated, tingling in my feet/hands/face-but that has lessened after the first month and weight loss. I also take Cymbalta with the Topamax. I haven't had any migraines since taking the medication. I have been quite happy with my results with this combination of medication. Does anyone know how much weigh the average person tends to lose on Topamax?